Iím taking 60mg of fluoxetine and 15mg of mirtazapine daily. My Depression has become severe recently and I now realise that taking antidepressants is not going to help me long term so Iíve reached a point where I have to try something different. I watched ĎThe Science of fastingí on YouTube and was intrigued and excited that water only fasting had had positive effects on mental health in a clinical setting.
Since then Iíve done a lot of research and found only one possible contraindication that applied to me: that Iím on AD. I canít stop them cold turkey so after reading about a few people who had fasted successfully whilst on AD, I decided Iíd continue taking them. With my fluoxetine I take three capsules, Iíve been taking one at a time, leaving an hour before taking the next one to make it a bit easier on my body.
Iím now on day 9. The symptoms Iíve had so far are completely in line with the typical symptoms: nausea, to varying degrees, sometimes I have several spells a day, other times I only have one short spell. Fatigue, and a coated tongue are my only other symptoms. My weight has gone from 68kg to 60.5kg
Mentally, I am feeling much better, I feel like I am being proactive and giving my body a chance to heal, and then after the re-feeding phase I plan on eating a whole foods, plant based diet, free of salt, oil and sugar, as Dr Goldhamer recommends, to continue living healthily.
I (foolishly) told some of my friends about what I am doing and the general consensus has been slightly negative, with only one friend who is open to the idea, but that didnít really affect me because I was adamant that I wanted to go through with it and from my research I felt confident that Iím prepared. However, today I was speaking to a friend on the phone about a completely unrelated subject and the conversation went on for a quite a long time and I was feeling a bit nauseous so I told her Iíd have to go and explained about the fast. And she said ĎWhat?! Youíre still on it?! I thought it was only for five days?í I told her that it was an extended fast and she hit the roof! She said ĎYouíre on serious medication! You canít fast on that! Now is not the right time!í I explained that Iím not in the position to come off my meds and really want do this now. I also asked her if she had looked into long term fasting for Depression (because I was slightly perplexed that she was giving me such forceful advice without having researched it). Then she became emotional and deadly serious and said ĎThis is dangerous! You could do serious, irreversible damage to your liver and other organs. Iím telling you as a friend and as a nurse that this is dangerous and you have to stop now! This is self-harm!!í After she realised that I was still determined to continue, she said that I should at least check with my doctor that itís safe to take the meds whilst not eating for an extended period of time. Iím planning on fasting at least 3 weeks, or maybe longer if hunger hasnít returned by then. I agree with her that I should probably ask my doctor but Iím hestitant because I doubt heíll approve.
This phone call has left me feeling a bit worried, obviously I donít wish to cause damage to my organs and be in an even worse state post-fast. Has anyone heard of any dangers of taking these meds whilst fasting for 3 weeks or over?
Any advice and anyoneís similar experiences would be greatly appreciated please.